Hail, Williams
- When
- August 1, 3:00 PM CST to 3:15 PM CST
- Where
- Williams County, 7.11 mi NNW of Trenton
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.170, -103.886
In the mid afternoon hours of Sunday, August 1st, Severe Thunderstorm Watch number 559 was issued for much of western and north central North Dakota. Later, during early Sunday evening, the watch was expanded to include south central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the mid afternoon hours of Sunday, August 1st, Severe Thunderstorm Watch number 559 was issued for much of western and north central North Dakota. Later, during early Sunday evening, the watch was expanded to include south central North Dakota. A remnant outflow boundary across northeast Montana and northwest North Dakota was the focus for isolated supercells as they tracked east-southeast from northwest North Dakota in the afternoon, into south central North Dakota in the evening. Additional thunderstorm development took place across north central North Dakota, where mid level short wave impulses provided the necessary lift along a surface trough.
Several severe thunderstorm and tornado warnings were issued. Multiple reports of large hail, several reports of severe thunderstorm winds, and two confirmed tornadoes occurred during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 1:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 241 PM CDT SUN AUG 1 2010 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... GFS AND ECMWF MODELS CONTINUE TO PORTRAY A BROAD UPPER RIDGE WITH MULTIPLE LOW AMPLITUDE SHORT WAVES MOVING THROUGH OVER THE NORTHERN PLAINS. THIS WILL KEEP THE THREAT FOR THUNDERSTORMS IN TONIGHT WITH A GRADUAL LESSENING OF THE THUNDERSTORM THREAT MONDAY INTO TUESDAY AS A SURFACE HIGH PRESSURE BUILDS INTO THE STATE. GRADUALLY THE UPPER AIR PATTERN WILL TRANSITION TO A NORTHWEST FLOW REGIME BY WEDNESDAY WITH WEAK CYCLONIC FLOW ALOFT WITH WEAK SURFACE HIGH PRESSURE OVER THE REGION. THIS LEADS TO SOME UNCERTAINTY IN THE PRECIP FORECAST BY THE END OF THE PERIOD. OUTFLOW BOUNDARY LEFTOVER FROM SATURDAY NIGHTS CONVECTION LOOKS LIKE A FOCUS FOR THUNDERSTORMS INITIATION ACROSS EASTERN MONTANA INTO NORTHWEST NORTH DAKOTA AND ACROSS SOUTHERN CANADA. ABUNDANT LOW LEVEL MOISTURE AND LOWER CONVECTIVE TEMPERATURES ALSO PLAYING A ROLE IN GETTING THINGS ORGANIZED THERE SOONER THAN ELSEWHERE. WILL MENTION STRONG THUNDERSTORMS ACROSS THE NORTH AND EAST THIS EVENING AND THEN WILL DROP THE CHANCES TO WIDELY SCATTERED TO ISOLATED FOR MONDAY AND TUESDAY. TEMPERATURES WILL GENERALLY MODERATE TO SLIGHTLY COOLER TEMPS BUT ABOUT NORMAL FRO THIS TIME OF THE YEAR. .LONG TERM...THURSDAY THROUGH SUNDAY NIGHT... LONG TERM ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY REGARDING LARGE SCALE FEATURES FOR THE LONG TERM FORECAST. AT UPPER LEVELS...THE LARGE HUDSON BAY LOW BEGINS A SLOW PROGRESSION EASTWARD AND THE WEST COAST TROUGH PROGRESSES EASTWARD ACROSS THE ROCKIES AND TOWARDS THE NORTHERN PLAINS. THE AFOREMENTIONED UPPER LEVEL HUDSON BAY LOW WITH A WEST COAST TROUGH WILL KEEP A SHORTWAVE RIDGE OVER THE WESTERN/NORTHERN PLAINS THURSDAY THROUGH FRIDAY. HAVE KEPT ONLY SLIGHT CHANCE OF PRECIPITATION OVER THE FAR WEST THIS TIME PERIOD. BY FRIDAY NIGHT THE WEST COAST TROUGH IS MOVING ACROSS THE ROCKIES AND BRINGING SOUTHWEST FLOW ALOFT TO THE NORTHERN PLAINS...ALLOWING SHORTWAVES IN THE FLOW TO MOVE ACROSS THE AREA. A SURFACE LOW/TROUGH DEVELOPS IN THE LEE OF THE ROCKIES AND SLOWLY MOVES EASTWARD ACROSS THE WESTERN PLAINS. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH MORE UNCERTAINTY IN THE FLOW PATTERN SUNDAY. THUS HAVE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT. REGARDING TEMPERATURES...HIGHS MAINLY IN THE 80S WITH LOWS MAINLY 55 TO 60. && .AVIATION... MAIN SURFACE FEATURES ARE THE LOW IN NORTH CENTRAL SOUTH DAKOTA WITH A TROUGH EXTENDING NORTHEAST ACROSS SOUTHEASTERN NORTH DAKOTA. THIS FEATURE WILL BE A FOCUS OF THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. KJMS MAY BE AFFECTED BY CONVECTION JUST NORTH OF THIS BORDER. UPPER LEVEL SHORTWAVES MOVING WEST TO EAST ACROSS NORTHERN NORTH DAKOTA AND SOUTH CENTRAL CANADA WILL LIKELY BE ASSOCIATED WITH SCATTERED THUNDERSTORMS ACROSS NORTHERN TAF SITES OF KISN AND KMOT. OTHERWISE A CHANCE OF SCATTERED THUNDERSTORMS FOR ALL TAF SITES. CONFIDENCE LOW ON TIMING AND PLACEMENT OF SCATTERED CONVECTION. MAINLY VFR CONDITIONS WITH A CHANCE OF THUNDERSTORMS ALL PERIOD THROUGH MONDAY MORNING. MAY SEE PATCHY FOG OVERNIGHT GIVEN RECENT (AND FUTURE) HEAVY RAINS. NOT IN CURRENT SET OF TAFS BUT LOOK FOR UPDATES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ABELING LONG TERM/AVIATION...VINING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 505 AM CDT SUN AUG 1 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 505 AM CDT SUN AUG 1 2010 /405 AM MDT SUN AUG 1 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE OVER NORTHWESTERN SOUTH DAKOTA WILL SLOWLY MOVE EAST TODAY INTO TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY INTO TONIGHT IN RESPONSE TO THIS LOW PRESSURE. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY THROUGH SATURDAY OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA. WE WILL BECOME MORE SPECIFIC WITH ANY SEVERE WEATHER POTENTIAL AS WE GET CLOSER TO ANY SUCH EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO TONIGHT AS SEVERE THUNDERSTORMS DEVELOP. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT. KS
The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
12 hail, 5 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.
The large hail resulted in broken windows on a home.
Damage was sustained to vehicles and siding on a home.
Windows were broken on the north side of a home, and car windshields were broken out.
A camper and truck were dented.
Estimated winds of 60 mph were reported.
Several funnel clouds appeared underneath a rotating wall cloud. The funnel clouds did not reach the surface.
Estimated winds of 60 mph were reported.
Estimated winds of 60 mph were reported.
Large hail accompanied the strong thunderstorm winds. The wind driven hail and strong winds resulted in widespread damage in the town of New Salem. Several trees were uprooted, and hail damage was sustained to homes and vehicles.
A brief funnel cloud was reported from a trained spotter traveling on Interstate 94 west of Mandan.
Estimated winds of 60 mph were reported.
A tornado touched down in Mercer County and impacted a farmstead. A large cottonwood tree was uprooted and two grain bins were destroyed. The damage corresponded to a middle EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 75 mph.
This tornado occurred in the open country. No structures were impacted, so no damage was done. The Rolla Fire Department was also reporting this tornado to the National Weather Service in real time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249261, 249243, 249246, 249262, 249263, 249264, 249265, 249248, 249245, 249249, 249250, 249251, 249252, 249253, 249255, 249256, 249257, 249258, 249259, 249260, 249267.